New Hampshire, 2016

Damaging Winds in New Hampshire, June 7, 2016

June 7, 2016 · NWS GYX · 3 events in 2 counties and zones

An upper trough and associated cold front was approaching from the west on the afternoon of the 7th. Initial convective cells quickly became more organized as strong shear shifted in from the west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An upper trough and associated cold front was approaching from the west on the afternoon of the 7th. Initial convective cells quickly became more organized as strong shear shifted in from the west. Wind damage was the main threat associated with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 7, 1:32 PM EST, 46 minutes earlier.

Area forecast discussion, Jun 7, 1:32 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Gray ME
232 PM EDT TUE JUN 7 2016

.SYNOPSIS...
A cold front will move across the region today producing showers
and thunderstorms, with a few possibly being severe. An upper
level low will move overhead on Wednesday and allow for another
chance of showers and thunderstorms. Cooler and drier weather will
move into the region Thursday and Friday. A low pressure system
brings a chance of rain over the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
High impact weather potential: Scattered severe thunderstorms
with damaging winds and large hail through evening.

2pm.. Convection beginning to initiate across the area ahead of
the upper level trough. Mesoscale models and current conditions
support more convective initiation in the next few hours with a
few cells becoming more organized. Temperatures have climbed to
the 70s with a few 80 degree readings in southern New Hampshire.
Dewpoints are in the low 60s to mid 50s. 18Z sounding shows very
strong shear /around 50kts/ from 0-6km. While there is plenty of
shear instability is rather limited...with current analysis around
1200 J/kg. Expect the convective coverage to increase over the
next several hours as the main trough axis aloft pushes in from
western New York. Most likely area for severe storms is from EEN
to MHT to DAW to LEW. In this corridor moisture remains plentiful
with an axis of 60+ degree dewpoints.

Storms will continue through sunset at which point the lack of
heating will limit shear and allow storms to die off. Skies will
clear with temperatures falling to the 50s overnight.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Wednesday a trough of cold air aloft will move into the region. At
the surface northwesterly flow will set up as the cold air pushes
into the area. Tightening surface pressure gradient will result in
a few gusts to 20mph. In the afternoon showers may form,
especially in the north where upslope flow will assist. Isolated
thunder and small hail is possible as steep lapse rates remain in
place.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Cyclonic flow will continue Wednesday night into Friday as slow
moving upper low gradually shifts east. Bottom line for the period
will be mostly cloudy skies with occasional showers...mainly in
the mountains and foothills. Temperatures will average well below
normal with lows overnight ranging through the 40s. Highs on
Thursday will only reach the mid 50s to mid 60s. Temperatures
will moderate slightly on Friday as a narrow ridge of high
pressure slowly builds in from the west and clouds begin to
diminish in the afternoon. Expect upper 50s to mid 60s north and
mid 60s to near 70 south.

High pressure will shift offshore on Saturday as another strong
shortwave takes aim at the northeast. Expect variable cloudiness
during the day with highs in the mid 60s to lower 70s.

Strong shortwave digging southeast from Canada Saturday night will
close off over New England on Sunday setting up another stretch
of cool rainy weather Sunday and Monday. Sunday looking like a
washout with low clouds...showers and areas of drizzle along with
a refreshing wind off the water as low pressure crosses the
area. Showers will linger into Sunday night as low pressure
continues east into the maritimes.

Monday looking drier with just a few showers around in eastern
zones during the morning. Increasing downslope flow will produce
a few sunny breaks Monday afternoon. After Monday high pressure
building in from the west will bring a return of quieter weather
through midweek.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Short Term /through Wednesday/... A few thunderstorms this
afternoon and early evening cloud produce strong winds and hail.
On Wednesday conditions will return to VFR throughout the area.
HIE may see MVFR ceilings in the afternoon due to upslope flow.

Long Term...
VFR Wednesday night through Saturday with areas of MVFR ceilings
in the mountains.

&&

.MARINE...
Short Term /through Wednesday/...Winds and seas are expected to
remain below small craft through the day on Wed.

Long Term...Sca's may be needed Thursday.

&&

.FIRE WEATHER...
Recent widespread wetting rains, and a continuation of moderate
to high humidity levels and unsettled weather should keep fire
danger low the next few days.

&&

.TIDES/COASTAL FLOODING...
Can't entirely rule out minor splash-over once again within an
hour either side of the 2 AM Wednesday high tide from Casco Bay
southward to the Massachusetts border. With tide running as
forecast have not issued anything at this time but the tides will
need to be monitored.

&&

.EQUIPMENT...
NOAA Weather radio station WNG575 broadcasting at 162.525 from Pack
Monadnock mountain in New Hampshire will be off the air through
late Thursday for scheduled maintenance. Listeners should use one
of the following alternate stations:
1. WLX93 162.55 Worcester MA
2. KZZ40 162.45 Deerfield NH
3. WXM68 162.425 Marlboro VT

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...Curtis
SHORT TERM...Curtis
LONG TERM...Cempa
AVIATION...Cempa/Curtis
MARINE...Cempa/Curtis
FIRE WEATHER...Curtis
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jun 7, 7:52 AM EST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
852 AM EDT TUE JUN 7 2016

MEZ007>009-012>014-018>022-025>028-NHZ001>013-015-081300-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-SAGADAHOC-
LINCOLN-KNOX-COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-
INTERIOR ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH-
852 AM EDT TUE JUN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL
MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE...NEW
HAMPSHIRE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
WITH ISOLATED STRONG TO SEVERE THUNDERSTORMS LIKELY. THE MAIN
THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EVENING.

MEZ023-024-NHZ014-081300-
COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-
852 AM EDT TUE JUN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST MAINE AND SOUTHERN
NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
WITH ISOLATED STRONG TO SEVERE THUNDERSTORMS LIKELY. THE MAIN
THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL.

MINOR COASTAL FLOODING AND SPLASH OVER IS POSSIBLE AROUND THE TIME
OF HIGH TIDE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-081300-
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
PENOBSCOT BAY-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-
CASCO BAY-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
852 AM EDT TUE JUN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY WITH ISOLATED STRONG
TO SEVERE THUNDERSTORMS POSSIBLE. THE MAIN THREATS WOULD BE
STRONG WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 7, 1:57 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
257 PM EDT TUE JUN 7 2016

NHZ006-009-010-071930-
SOUTHERN CARROLL NH-STRAFFORD NH-BELKNAP NH-
257 PM EDT TUE JUN 7 2016

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHERN CARROLL COUNTY IN NEW HAMPSHIRE
  STRAFFORD COUNTY IN NEW HAMPSHIRE
  BELKNAP COUNTY IN NEW HAMPSHIRE

* UNTIL 330 PM EDT

* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM OVER ALTON...MOVING TO THE NORTHEAST AT 30
  MPH.

* DIME SIZE HAIL AND WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  FARMINGTON...
  ALTON...
  NEW DURHAM...
  WAKEFIELD...
  AND MILTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 4332 7120 4348 7133 4370 7103 4360 7097
      4357 7097 4355 7095 4354 7096 4351 7096
      4349 7097 4344 7096 4342 7099 4337 7098
TIME...MOT...LOC 1851Z 240DEG 27KT 4344 7118

MLE

The radar

The Portland,ME radar (KGYX), 70 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Strafford

When
June 7, 2:18 PM EST to 2:22 PM EST
Where
Strafford County, 2.07 mi N of Milton Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.530, -70.970

A severe thunderstorm downed trees on Berry Road near Milton Mills.

Thunderstorm Wind, Belknap

When
June 7, 5:50 PM EST to 5:54 PM EST
Where
Belknap County, 0.85 mi SE of (Lci)laconia Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.560, -71.410

A severe thunderstorm downed trees and wires near Gilford.

Thunderstorm Wind, Belknap

When
June 7, 6:05 PM EST to 6:09 PM EST
Where
Belknap County, 2.12 mi WSW of Weirs Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.590, -71.510

A severe thunderstorm downed trees on Rollercoaster Road near Weirs Beach.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2016Every state in 2016This day in weather historyWarnings in New Hampshire, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641897, 641898, 641899.